Missouri, 2022

Flash Flood in Missouri, September 1 to 2, 2022

September 1 to 2, 2022 · NWS SGF · 1 event in 1 county or zone

A broad area of showers and storms produced localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A broad area of showers and storms produced localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 1, 5:24 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Sep 1, 5:24 PM CST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
624 PM CDT Thu Sep 1 2022

Key Messages:

1. Scattered to numerous showers and thunderstorms expected this
evening over far SW MO and far SE KS. Brief potential for strong
to severe thunderstorms into this evening with strong winds and
locally heavy rainfall this evening.

2. Widespread showers and storms Friday may result in a localized
flooding risk over far southern MO, generally south of Hwy 60 and
near the Hwy 65 corridor.

3. Low rain chances this weekend into next week, but nothing
prolonged or highly impactful, are expected for the next seven
days.

.MESOSCALE DISCUSSION...
Issued at 305 PM CDT Thu Sep 1 2022

Concerning strong to severe potential through mid-evening:

A shortwave pushing in from central Oklahoma is forcing convection
over NE OK and the far SW CWA. This area has higher moisture at
the surface and aloft, with low 70s surface dew points and PWATs
of 1.5-2" (as opposed to values closer to 1.0 elsewhere in the
CWA). MLCAPE values are 2,000-3,000 J/kg over this area at this
time with layer maximum Theta-e differences around 30K. Shear is
minimal. This will support pulse thunderstorms capable of
localized downburst winds of 50-60mph through around 7-8pm.
Parameters favorable to strong to severe storms will diminish
rapidly around sunset.

.SHORT TERM...(This evening through Friday)
Issued at 305 PM CDT Thu Sep 1 2022

See mesoscale discussion for threats through 7-8pm. After 7-8pm:

Upper shortwave energy over central OK will gradually shift
through the area tonight through Friday. Widespread showers and
thunderstorms are expected late this evening into Friday. High-res
guidance shows potential for 2-3 inches of rain over the south-
central CWA, roughly south of Hwy 60 and along the Hwy 65
corridor, as seen in HREF PMM guidance. This may result in some
localized flooding depending on exact locations and rates of
heavier amounts. This is shown in the WPC ERO as well.

Because of increased precipitation and cloud coverage from
previous forecasts, high temperatures have been lowered for Friday
as well. Look for highs in the upper 70s (south central CWA) to
around 90 (NW CWA). 80s elsewhere.

.LONG TERM...(Friday Night through Thursday)
Issued at 305 PM CDT Thu Sep 1 2022

Unsettled weather will continue through the long term, but not
seeing at any significantly impactful events at this time.
Looking at isolated to scattered showers and thunderstorms on a
daily basis with highs in the 80s to around 90 and lows in the
60s, which is fairly typical late summer weather. Confidence in
the pattern decreases toward the middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 621 PM CDT Thu Sep 1 2022

For the 00z TAFS, scattered convection this evening around the TAF
sites. Not enough coverage to go with a tempo for the onset. Will
go with VCSH to start out with chances increasing later tonight
over the area as upper level wave moves into the area. Rain
chances will continue into Friday. Will probably go into MVFR with
the rainfall and possibly some brief IFR.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Titus
LONG TERM...Titus
AVIATION...Lindenberg
Hazardous weather outlook, Sep 1, 7:14 PM CST, 53 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
814 PM CDT Thu Sep 1 2022

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-030115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
814 PM CDT Thu Sep 1 2022

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated lightning risk.
  Limited excessive rainfall risk

DISCUSSION...

Scattered thunderstorms will continue through the late evening,
with occasional lightning and heavy rainfall mainly over southwest
Missouri. The stronger storms may produce small hail and wind
gusts of 40 to 50 mph. Additional showers and isolated
thunderstorms will be possible overnight, but are expected to be
less intense.

.DAYS TWO THROUGH SEVEN...Friday through Tuesday.

Widespread showers and thunderstorms are expected on Friday.
There is a threat for localized flooding over far southern
Missouri south of Highway 60 and generally near highway 65.

There is a low chance for daily, short lived afternoon showers
and thunderstorms from Saturday through Wednesday. Widespread
rain and storms are not expected.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

The radar

The Springfield radar (KSGF), 52 km away, was scanning. The volume nearest the first event began at 02:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Barry

When
September 1, 8:07 PM CST to September 2, 2:00 AM CST
Where
Barry County, 1.77 mi SW of Wheelerville to 1.37 mi SW of Wheelerville
Cause
Heavy Rain
Reported by
Public
Coordinates
36.810, -93.650

Farm Road 1232 was flooded at a low water area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, September 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053133.